Alert archive / Tennessee / River Flood Warnings in 2021

River Flood Warning 14, NWS Huntsville, AL

March 31, 2021Franklin County, Lincoln County, Tennessee

NWS Huntsville, AL issued this river flood warning at Mar 31, 2021, 11:02 AM CDT for Franklin County, Lincoln County, Tennessee. It took effect at Mar 31, 2021, 11:08 AM CDT. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Mar 31, 2021, 11:02 AM CDT (16:02 UTC)
In effect from
Mar 31, 2021, 11:08 AM CDT
Expired
Apr 1, 2021, 9:02 AM CDT
In force
22 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Franklin County, TN, Lincoln County, TN

The radar

The Northeast Alabama radar (KHTX), 54 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Elk River (TN) near Fayetteville (FYTT1). The gauge peaked at 20.83 ft at Mar 31, 2021, 8:00 PM CDT.

actionminormoderate510152003/3104/0104/02
Action stage
14 ft
Minor stage
17.5 ft
Moderate stage
23 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03582000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

431 
WGUS44 KHUN 311602
FLWHUN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Huntsville AL
1102 AM CDT Wed Mar 31 2021

...The National Weather Service in Huntsville AL has issued a Flood 
Warning for the following rivers in Tennessee...

  Elk River above Fayetteville affecting Lincoln and Franklin TN 
  Counties.

For the ELK RIVER...including Fayetteville...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&


TNC051-103-010415-
/O.NEW.KHUN.FL.W.0014.210331T1608Z-210401T1010Z/
/FYTT1.1.ER.210331T1608Z.210331T1800Z.210401T0409Z.NO/
1102 AM CDT Wed Mar 31 2021

The National Weather Service in Huntsville has issued a

* Flood Warning for
  the Elk River above Fayetteville.
* Until late tonight.
* At 10:15 AM CDT Wednesday the stage was 16.3 feet.
* Flood stage is 17.5 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this morning to a crest of 20.0 feet early this afternoon. It will 
  then fall below flood stage late this evening.
* Impact...At 20.7 feet, Flood waters reach the City Pumping Station 
  in Fayetteville.
* Flood History...This crest compares to a previous crest of 19.7 
  feet on 03/24/2020.


&&

LAT...LON 3517 8651 3509 8650 3503 8683 3513 8683

$$
3 follow-up statements
484 
WGUS44 KHUN 010044
FLWHUN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Huntsville AL
744 PM CDT Wed Mar 31 2021

...Observed flooding changed to Moderate severity and increased in 
duration for the following rivers in Tennessee...

  Elk River above Fayetteville affecting Lincoln and Franklin TN 
  Counties.

For the ELK RIVER...including Fayetteville...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued Thursday morning at 745 AM CDT.

&&


TNC051-103-011245-
/O.EXT.KHUN.FL.W.0014.000000T0000Z-210401T1626Z/
/FYTT1.2.ER.210331T1630Z.210401T0015Z.210401T1026Z.NO/
744 PM CDT Wed Mar 31 2021

...Observed flooding increased to Moderate severity and increased in 
duration until late tomorrow morning...

The Flood Warning continues for
  the Elk River above Fayetteville.
* Until Thursday morning.
* At 7:15 PM CDT Wednesday the stage was 20.8 feet.
* Flood stage is 17.5 feet.
* Moderate flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 7:15 PM CDT Wednesday was 20.8 feet.
* Forecast...The river is expected to crest at 20.9 feet around 9 PM 
  this evening and will fall below flood stage late tonight. The 
  river will remain above normal levels through the weekend. 
  Additional releases from Tims Ford Dam upstream of Fayetteville 
  may cause additional rises through this time. Stay tuned for 
  further forecast updates.
* Impact...At 20.7 feet, Flood waters reach the City Pumping Station 
  in Fayetteville.
* Flood History...This crest compares to a previous crest of 20.7 
  feet on 12/02/1991.


&&

LAT...LON 3517 8651 3509 8650 3503 8683 3513 8683

$$

12
345 
WGUS84 KHUN 010912
FLSHUN

Flood Statement
National Weather Service Huntsville AL
412 AM CDT Thu Apr 1 2021

...The Flood Warning is extended for the following rivers in 
Tennessee...

  Elk River above Fayetteville affecting Lincoln and Franklin TN 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&


TNC051-103-011715-
/O.EXT.KHUN.FL.W.0014.000000T0000Z-210401T1711Z/
/FYTT1.1.ER.210331T1630Z.210401T0115Z.210401T1111Z.NO/
412 AM CDT Thu Apr 1 2021

...The Flood Warning is now in effect until this afternoon...

The Flood Warning continues for
  the Elk River above Fayetteville.
* Until this afternoon.
* At 3:15 AM CDT Thursday the stage was 19.7 feet.
* Flood stage is 17.5 feet.
* Minor flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 3:15 AM CDT Thursday was 20.9 feet.
* Forecast...The river is expected to fall below flood stage this 
  morning and continue falling to 9.2 feet Monday evening.
* Impact...At 20.7 feet, Flood waters reach the City Pumping Station 
  in Fayetteville.
* Flood History...This crest compares to a previous crest of 19.7 
  feet on 03/24/2020.


&&

LAT...LON 3517 8651 3509 8650 3503 8683 3513 8683

$$

GH
408 
WGUS84 KHUN 011402
FLSHUN

Flood Statement
National Weather Service Huntsville AL
902 AM CDT Thu Apr 1 2021

...The Flood Warning is cancelled for the following rivers in 
Tennessee...

  Elk River above Fayetteville affecting Lincoln and Franklin TN 
  Counties.

TNC051-103-011515-
/O.CAN.KHUN.FL.W.0014.000000T0000Z-210401T1402Z/
/FYTT1.1.ER.210331T1630Z.210401T0115Z.210401T1111Z.NO/
902 AM CDT Thu Apr 1 2021

...The Flood Warning for the Elk River above Fayetteville has been 
cancelled...

The Flood Warning is cancelled for
  the Elk River above Fayetteville.
* At 8:15 AM CDT Thursday the stage was 16.9 feet.
* Flood stage is 17.5 feet.
* Forecast...The river has fallen below flood station and is 
  expected to continue falling to below the action stage of 14.0 
  feet by late this afternoon.


&&

LAT...LON 3517 8651 3509 8650 3503 8683 3513 8683

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Mar 31, 9:48 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 31, 9:48 AM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
948 AM CDT Wed Mar 31 2021

.NEAR TERM...(Rest of Today)
Issued at 947 AM CDT Wed Mar 31 2021

MCS which has produced excessive rainfall in many locations
continues to shift into central AL, GA and eastern TN. Trailing
stratiform rain may linger into the afternoon, but have backed off of
late day and early evening PoPs. The cold front has pushed through
Winchester, Huntsville and Russellville, dropping temperatures into
the upper 40s to lower 50s rather quickly in our far northwest areas.
This trend will continue through the day. Wind gusts of 20-30kt will
persist and have increased those in the forecast as well.

.SHORT TERM...(Tonight through Friday)
Issued at 307 AM CDT Wed Mar 31 2021

A cool and dry pattern will feature during the short-term forecast
period as surface high pressure becomes established across the
region. The airmass change will be rather drastic with PW values
going from near maximum observed values today to near minimum
observed values by Friday morning in the 0.1-0.2 inch range. The dry
airmass will radiate efficiently tonight and again Thursday night
into Friday morning. A widespread frost will be possible Thursday
morning with lows down in the low 30s with clear skies and light
winds. A frost advisory will be necessary for Thursday morning.
Temperatures will be cool during the day on Thursday with highs only
in the upper 40s to low 50s.

A colder night is forecast Thursday night into Friday morning with
high pressure centered just to the northwest of the area. Lows will
drop down into the mid to upper 20s. Even the warmest guidance
available suggest that temperatures will be below freezing Friday
morning. A freeze watch/warning will be needed for Friday morning in
later forecast issuances. Highs on Friday will continue to be below
climatological normals in the low to mid 50s.

.LONG TERM...(Friday night through Tuesday)
Issued at 307 AM CDT Wed Mar 31 2021

The surface high pressure will shift to the east Friday night with
one more night of strong radiational cooling. Temperatures Saturday
morning will start in the upper 20s to low 30s but a moderating
trends is forecast throughout the long-term forecast period.

Upper level heights will slowly increase throughout the long-term
period as the upper pattern remains somewhat stagnant. A ridge to the
west is forecast to slowly expand eastward with a trough off the
Eastern Seaboard and a trough across the West Coast. With this, dry
conditions will continue. Easter should be a rather pleasant day with
a cool start to the day with temperatures in the upper 30s to low 40s
but quickly warming into the upper 60s to low 70s. Lows will climb
back into the mid 40s to low 50s early next week with highs back in
the mid to upper 70s. As the calendar turns to April these blasts of
cold air will be less severe and short-lived.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 600 AM CDT Wed Mar 31 2021

Widespread ongoing showers/storms continue across the terminals this
morning. Conditions range from IFR to VFR and expect flight
conditions will continue to vary and showers and storms to continue
through 15z or so. Precipitation should begin to taper off afterwords
with MVFR ceilings and northwesterly winds forecast. Drier air will
continue to advect in behind the departing cold front with VFR
conditions forecast around 22z. Northerly to northwesterly winds
will remain gusty this morning and afternoon with gusts to around 25
kts possible at times. Winds should subside some after 03z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until 7 PM CDT this evening for ALZ001>010-016.

TN...Flash Flood Watch until 7 PM CDT this evening for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...MA
LONG TERM...MA
AVIATION...MA

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 31, 3:21 AM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
321 AM CDT Wed Mar 31 2021

ALZ001>010-016-TNZ076-096-097-312330-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
321 AM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Widespread heavy rainfall is expected today across the forecast area.
Rainfall amounts of 1 to 3 inches with locally higher amounts will
lead to flash flooding and continued rises along area rivers and
streams. A flash flood watch continues until 7 PM this evening.

Additionally, strong to severe storms will be possible this morning
as a cold front approaches from the west. The main threat with these
storms will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Unseasonably cold morning temperatures are forecast Thursday through
Saturday, with frost possible each morning. The coldest morning will
be Friday when a hard freeze is expected with lows in the mid 20s in
southern Tennessee and upper 20s to around 30 degrees in north
Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Mar 31, 7:36 AM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
736 AM CDT Wed Mar 31 2021

ALZ016-311315-
Cullman AL-
736 AM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 815 AM
CDT...

At 735 AM CDT, Doppler radar was tracking a line of strong
thunderstorms near Smith Dam, or 10 miles north of Sumiton, moving
east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Garden City, Colony, Phelan and Walter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3421 8711 3420 8655 3412 8660
      3412 8663 3409 8668 3409 8669 3405 8668
      3406 8671 3403 8670 3395 8679 3396 8682
      3391 8692 3387 8693 3386 8699
TIME...MOT...LOC 1235Z 272DEG 52KT 3391 8706

McCoy
Local storm report, Mar 31, 9:31 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
931 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      1 ENE DECHERD           35.21N 86.08W
03/31/2021                   FRANKLIN           TN   EMERGENCY MNGR

            WATER COVERING NORTH 2ND STREET AND MILL
            STREET. ROADS IMPASSIBLE.

&&
Local storm report, Mar 31, 9:33 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
933 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      5 W WINCHESTER          35.18N 86.19W
03/31/2021                   FRANKLIN           TN   EMERGENCY MNGR

            WATER COVERING HIGHWAY 50 AT OWLS HOLLOW
            ROAD.

&&
Local storm report, Mar 31, 9:35 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
935 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLASH FLOOD      7 NE WOODVILLE          34.68N 86.19W
03/31/2021                   JACKSON            AL   EMERGENCY MNGR

            APPROXIMATELY 6 INCHES OF WATER COVERING
            COUNTY ROAD 30 IN MULTIPLE LOCATIONS,
            INCLUDING COUNTY ROAD 119.

&&
Local storm report, Mar 31, 9:38 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
938 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      3 W HOLLYWOOD           34.72N 86.03W
03/31/2021                   JACKSON            AL   EMERGENCY MNGR

            APPROXIMATELY 6 TO 8 INCHES OF WATER
            COVERING COUNTY ROAD 105 NEAR COUNTY ROAD
            21.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:14 AM CDTAreal Flood WarningHUNFranklin, Lincoln, Moore5 hr
Mar 31, 7:52 AM CDTFlash Flood WarningHUNFranklin, Lincoln, Moore3 hr
Mar 31, 10:51 AM CDTAreal Flood WarningHUNFranklin, Lincoln, Moore5 hr
Mar 31, 1:52 PM CDTFreeze WarningHUNFranklin, Lincoln, Moore17 hr
Mar 31, 1:52 PM CDTFreeze WarningHUNFranklin, Lincoln, Moore42 hr

Nearby

River Flood Warnings in Tennessee, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.